Welcome to our video on diabetic medications.
We're going to talk about the risks of insulin.
Now, insulin is a hormone that allows
glucose to be absorbed by your muscles.
They've got a great graphic for
you there right on your screen.
So take a look at insulin.
It's those yellow shapes, and you see they're
perfectly shaped to fit into that receptor.
When insulin binds to that receptor,
it opens up an entry way,
and you can see those little blue
molecules represent glucose,
being able to leave the
bloodstream, and go into the cell.
So, insulin binds to those receptors, and
they're on the plasma membranes of the cell,
and tissues can absorb the
glucose from the bloodstream.
See, that's the problem.
If you don't have insulin, you don't have any way
to get the glucose from your bloodstream
into your cells as an energy source.
And that's why in diabetic
patients, glucose levels are high.
So, what do you think is the worst case
scenario, the worst possible thing
that can happen for a patient
who receives insulin?
Sometimes people are shocked to learn that we're
not as worried about the high blood sugar
as we are the risk of low blood sugar
for people who are on insulin.
Because if they have inadequate glucose,
you're going to starve your brain and
your body for their main source of fuel.
So the symptoms for low blood sugar can
range from mild to life-threatening.
So the biggest risk for any patient, type 1 or
type 2, that's receiving insulin is hypoglycemia.
So go ahead and just write out that
word again to remind yourself,
biggest risk, WCS, worst case
scenario, low blood sugar.
Just a quick review of what the signs
and symptoms are of low blood sugar.
The patient will become, kind of, anxious.
They might have a headache, or as it
progresses, they could even lead to seizures.
They might have some neuro changes.
They might be kind of confused,
not be able to think clearly.
Remember, we're talking about a finger
stick blood sugar that's probably low,
like <50 low when it gets to that point.
Now, their heart might start racing, that's
because their body's responses to try to hit
that sympathetic nervous system to raise that
blood sugar by kicking out stored glucose.
They're going to feel nauseated or sick to their
stomach, really pretty weak, sweaty and tremor-y.
So those are the signs you're
looking for for low blood sugar.
Just a special note.
If your patient's on a
medication like a beta blocker,
you're not going to see that fast heart rate, okay?
So, you want to remind them to watch
their blood sugar really closely.
So, they're going to feel kind of disoriented,
they're going to be confused, they
might have some neuro changes.
If it really progresses, it could lead to coma.
Their heart's going to be racing,
they're kind of sweaty and shaking.
Remember, this is with a finger
stick blood sugar lower than 50.
So now we know what hypoglycemia looks like.
Let's look at how we treat it in a patient.
If they have mild to moderate hypoglycemia, we
can just give them some carbohydrate-rich food.
Make sure they're able to swallow safely.
But if their blood sugar's getting a little low,
we just give them a carbohydrate-rich food,
and that should help raise their blood sugar.
Be sure to keep checking their
blood sugar to watch its progress.
Now, if there is severe hypoglycemia,
we can use IV glucose.
That will raise their blood
glucose immediately, right,
because we give it right into their bloodstream,
but we only use that in the hospital setting.
Let's say they're at home, and their
blood sugar is drastically low.
They can use SubQ glucagon, but
this doesn't kick in as quick.
It takes about 20 minutes for a response.
So, we can use it at home.
Let's say you've called the ambulance,
you're waiting for them to come,
this will encourage the glycogen
break down in the liver.
So they're going to need food when they wake up
and they're able to swallow
to keep that reaction going.
But the SubQ glucagon will take 20 minutes.
Here's the note though.
Glucagon will only work best if
the patient has stored glycogen.
So if they're in a severe malnourished
state, this isn't really going to help you.
You got to makes sure that liver
has some stored energy in it,
otherwise, the SubQ glucagon won't be helpful.
Now, we mentioned it briefly, but I
want to go back over that point again.
People who are receiving beta
blockers, when they drop blood sugar,
they have a low blood sugar, you're not
going to see that heart rate as elevated,
and the body is also not going to be
able to break down that glycogen.
So, people on beta blockers who are
also diabetic or receiving insulin,
this is something you want
them to be very aware of.
They're not going to show you
the normal signs and symptoms,
so they need to be really vigilant
in checking their blood sugar.
For you observing the patient,
they start to show you some signs of
confusion that is a sign you'll see
and you'll want to check their
blood sugar immediately.
Now, there's other medications
if they're taken with insulin,
the patient has an increased
risk for hypoglycemia.
So, sulfonylureas and meglitinides.
Those 2 drugs will lower any blood sugar,
even if it's already normal or low, it
could lower it to really risky areas.
We talked about beta blockers.
The reason you have falling
blood sugar with that one
because your body can't hit that
sympathetic nervous system response
to break out the stored energy.
And lastly, you'd think alcohol that has
carbs would make your blood sugar go up,
but it doesn't in patients with insulin.
Insulin and alcohol, you have an
increased risk for low blood sugar.
So, go through those examples one more time.
See if you can answer the question to yourself.
Why do sulfonylureas and meglitinides
cause an increased risk for hypoglycemia?
Why do beta blockers cause an
increased risk for hypoglycemia?
And what's up with alcohol?
Will their blood sugar go up or go down?
Yeah, sometimes, just listening to
an educator go through the concepts,
I call that bobble-heading in my classroom.
People can follow along with me like
I'm a bouncing ball in karaoke,
but unless you stop, pause,
and ask yourself questions,
it's not doing you the kind of benefit that you
really want when it comes to taking a test
and knowing the safest thing to
do for your patients in practice.
So, always take the time stop,
pause the video whenever you want,
and ask yourself some questions.
Now, there is an elevated blood
sugar risk with these medications.
So, we talked about the medications that
put you at risk for a low blood sugar.
Now let's look at those that if you use these, they
have an increased risk for elevated blood sugar:
thiazide diuretics, glucocorticoids,
for sure, and sympathomimetics.
Now let's go back and talk about why.
Thiazide diuretics just have that side effect.
That's as complex as you need to get for this.
Glucocorticoids will elevate
anyone's blood sugar,
and it's particularly problematic
for diabetic patients.
Sympathomimetics are drugs that mimic
the sympathetic nervous system.
Remember, that's that epinephrine and
norepinephrine that encourages your liver to --
break out that stored energy when you think
you need to really kick it into high gear.
Well, sympathomimetics will cause
that reaction in your liver,
which will therefore elevate your blood sugar.
So when I'm thinking about medications
that put a diabetic client or somebody on
insulin at risk for elevated blood sugar,
thinking thiazide diuretics, glucocorticoids,
Thank you for watching our video today.
You may have found it surprising to think about
the biggest risk with insulin is hypoglycemia,
but by knowing the risk factors,
how to watch for them,
and what to do, you can help
keep your patients safe.